Follow
Share

Her skin can tear if you grab her wrong. She is on Coumadin. She has had one wound after another. The wounds prevent her from taking showers. The last wound I think resulted from her sitting with her feet propped up too high and the skin tore and she bled for awhile until it was discovered. We don't even know how she hurts herself anymore just that there is yet another site to deal with and another trip to the wound center.

This question has been closed for answers. Ask a New Question.
One thing I swear is keeping my mom going as well as she is is mixed nuts. I get big containers of deluxe mixed nuts at Costco and mom eats them all week. To her, they're an expensive treat, so she loves eating them. They have a ton of good things in them and I think it's helping her weight stay stable (she really lost quite a bit of weight a few years ago).
Helpful Answer (1)
Report

Yes, she has regular PT/INR checks and they adjust her dosage accordingly. She does have A-fib. We try to limit all foods high in vitamin K. She is a very picky eater and she eats like a bird. She is very old-school and was never up on nutrition. Fluid intake is not what it should be. I've tried to educate her as much as possible to eat better but it is a losing battle. I think she is at the early stages of dementia and doesn't remember what you tell her. Truth is, she wouldn't eat correctly in normal circumstances. All of this leads to poor bowel habits, etc. I don't think the skin condition will change at this stage, was just curious if anyone had an ideas. I'm just starting to look for help in support groups and I'm still learning how to use this resource. Thank you for your comments.
Helpful Answer (0)
Report

The only thing about the newer drugs (according to my RN cousin) is there is no way to reverse the effects. With Coumadin (Warfarin) there are medications they can give you too reverse it, if you have too much. I'd check with the doctor about all of these good ideas.
Helpful Answer (0)
Report

Yes, and as Jessie described, some of these other drugs do not need those frequent INR lab tests done too! Or maybe, if she doesn't have A-Fib, she could switch to a baby Aspirin daily, as my FIL takes for post Heart attack risk. My FIL also has those pesky skin tears, OLD SKIN, his Dr says. It's just one of those things we have to deal with, you are not alone!
Helpful Answer (1)
Report

I checked and found that Pradaxa, Xarelto, and Eliquis all have lower bleed-out risks than Warfarin, but I also know the co-pay costs. It keeps these useful drugs out of the hands of many in the US at the present time. :(
Helpful Answer (1)
Report

FF, thank you for writing that. It was what I was thinking that the doctor might want to consider. Isn't there another anti-coagulant now that has less bleeding out than the previous ones did? The co-pay probably cost an arm and a leg, though. That's the way it always is with newer medications in the US.
Helpful Answer (1)
Report

My Dad was on Coumadin, he was going too many times to urgent care or the ER because of difficulty from stopping the bleeding.

Finally one doctor decided to take Dad off of Coumadin because the doctor felt chances of Dad having a major bleed, being Dad was a fall risk, were much much higher than Dad having another heart attack.
Helpful Answer (2)
Report

Have the Coumadin levels checked. It sounds like she is on too much.
Helpful Answer (1)
Report

Are you regularly checking her INR levels? My mom is 96 and on coumadin (warfarin) for probably 20+ years. She has A-fib and has had clots years ago. She gets her levels checked monthly.

She will get a cut or a bump and bleed a bit, but her skin doesn't really tear. She will get nosebleeds once or twice in the winter, but that's about it. What's your mom's diet like?
Helpful Answer (0)
Report

There's not a lot you can do with the thin skin and delicate capillaries. Does she have a-fib? The only thing I can think is to have her wear clothes that provide as much protection as possible and talk to her doctor about the problem. He/she may know of a solution that would work with the delicate skin. The thin skin and delicate capillaries are things that happen with normal aging. My mother has the same problem with her skin at 89 years old. She isn't on a blood thinner, but she still gets a lot of huge blood spots (echymoses) from broken capillaries.
Helpful Answer (0)
Report

This question has been closed for answers. Ask a New Question.
Subscribe to
Our Newsletter